Just Say No

So, I’m not sure if I mentioned anything about this on the blog, because I’ve been trying to keep it a secret while I figured out what is wrong. Since I’ve started running again, I’ve been having a really tough time.

The last two times I started back up after injury hiatus, I was back to the track and hitting my old times again pretty quickly. But this time, even though I only took about 3 weeks off, I was worthless. I could NOT run faster than a 10-minute mile, and 10-minute miles were pushing it.

I blamed the cold, but then I still never acclimated. I tried monitoring my heart rate, but my 10-minute miles were regularly pushing me into zone 6, which is more than 100% of my supposed maximum heart rate. And anything under 10-minute miles led to upper chest pains, which I likened to being punched. I also have a pretty good cough whenever I exert myself, even though I have no other symptoms.

Well, in December, I started taking this medication to help with what my dermatologist thought might be hormone-caused acne. When I got the meds, I was surprised to see that it was a drug primarily used to treat blood pressure. As someone with a resting heart rate of about 52 (though I just checked it now and got 47) I don’t need blood pressure meds, but I saw that it was also used to treat acne, so I figured I’d try it and see what happens.

And then I kind of forgot about it. Until last night. I realized I needed to take my second dose, and I was like, wait a minute. Does that stuff cause shortness of breath? And sure enough, that–along with wheezing, cough, increased heart rate–are all listed as possible side effects (along with some other really nasty stuff).

Yes, I do only notice that stuff when I’m working out. But working out is probably the most important thing in my life (see, example A, me writing this blog instead of working). Is my skin better? Only marginally so (and it’s not that bad to begin with–I’m just very vain). So I’m off these pills as of now and looking forward to a good showing in the Love the Run You’re With 5k! I’m hoping to revise my goal down from 30+ minutes now!

Advertisements

4 responses to this post.

  1. Yes! Just say No! I was put on zyrtec D years ago, then given allergy shots, and I started to get flu shots and this year, I said NO!

    I feel great! Why are we such a generation of pill takers? Why are our doctors such pill pushers?

    Reply

  2. Posted by lizard151 on February 8, 2010 at 11:52 am

    Haha, I caved and got my first flu shot this year. But seriously, I usually stay away from all that stuff. I like to feel what my body is telling me.

    Reply

  3. Hmm, interesting choice of meds for acne. Had you already tried antibiotics? Glad you figured out that was your problem. Hopefully the weather will allow for a good race this weekend.

    Reply

    • Posted by lizard151 on February 8, 2010 at 4:24 pm

      The answer to that is kind of…thanks to a pharmacy mistake (long story). But the doc was pretty sure it was hormones because all the acne is on the lower part of my face. I used to blame my boyfriend’s beard for it. So yeah, looks like it’s back to the antibiotics for me.

      Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: